Texas, 2008Hail and Damaging Winds in Texas, June 24, 2008
June 24, 2008 · NWS LUB · 6 events in 5 counties and zones
Severe thunderstorms which originated in the plains of eastern New Mexico propagated eastward into the South Plains of west Texas during the evening hours of the 24th. These storms produced large hail up to the size of quarters and damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms which originated in the plains of eastern New Mexico propagated eastward into the South Plains of west Texas during the evening hours of the 24th. These storms produced large hail up to the size of quarters and damaging thunderstorm winds. The most significant impact from the storms occurred in the Brownfield vicinity (Terry County), where a number of utility poles were destroyed by thunderstorm winds accompanied by dime to quarter size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 24, 2:47 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 24, 2:47 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT TUE JUN 24 2008
.SHORT TERM...
INITIAL AREA OF CONCERN FOR CONVECTION IS THE SOUTHERN ROLLING
PLAINS. NAM-WRF 500-300MB ISOTACHS IN COMBINATION WITH WATER VAPOR
IMAGERY SHOW A 40-50KT JET STREAK NOSING INTO THE SOUTHERN SOUTH
PLAINS. THIS SPEED MAX COMBINED WITH SURFACE BASED CAPES RUNNING IN
THE 2000-2500 J/KG RANGE AND INSIGNIFICANT CIN VALUES HAS LED TO THE
DEVELOPMENT OF ISOLATED THUNDERSTORMS NEAR THE FISHER/STONEWALL
COUNTY LINE. FURTHER DEVELOPMENT IS ANTICIPATED AS THE JET STREAK
MOVES OVER VERY UNSTABLE CONDITIONS. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.
SECOND AREA OF CONCERN WHICH HAS BEEN PERSISTENT THE PAST SEVERAL
EVENINGS IS CONVECTION DEVELOPING OVER THE HIGHER TERRAIN OF NEW
MEXICO. SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN INCREASING IN
COVERAGE AND INTENSITY THE PAST FEW HOURS AND THIS IS EXPECTED TO
CONTINUE INTO TONIGHT. PERSISTENT NORTHWEST FLOW ALOFT COUPLED
WITH A BIT BETTER 0-6KM BULK SHEAR VALUES AND SLIGHTLY HIGHER
MOISTURE CONTENT WILL LIKELY LEAD TO ANOTHER ROUND OF
THUNDERSTORMS FROM THE EXTREME SOUTHWEST AND WESTERN SOUTH PLAINS
THIS EVENING THEN SPREADING EASTWARD AS A COMPLEX TONIGHT. MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE ADDED JET
STREAK AND BETTER PROGGED SHEAR POSES MORE OF A CONCERN FOR SEVERE
THUNDERSTORMS.
THE GFS 12Z RUN HINTED AT A LARGE COMPLEX DEVELOPING AND AFFECTING
MUCH OF THE SOUTH PLAINS REGION TONIGHT WHILE THE NAM-WRF WAS LESS
BULLISH. THE LATTER MODEL SOLUTION WITH THE EARLY AFTERNOON
DEVELOPMENT WAS OVERDONE SO IT MAY BE GENERATING TOO MUCH
SUBSIDENCE. WILL TAKE A CONSENSUS AND LEAN TOWARD PERSISTENCE.
SCATTERED TO NUMEROUS STORMS.
ACTIVITY TO WIND DOWN AFTER MIDNIGHT WITH A FEW SHOWERS/STORMS
OVERNIGHT. ADDITIONAL DEVELOPMENT IS POSSIBLE LATE WEDNESDAY
AFTERNOON. KW
.LONG TERM...
THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THU AND FRI AND
PERHAPS RIGHT THROUGH THE WEEKEND...BUT THE OVERALL WX PATTERN WILL
BE UNDERGOING SOME SUBTLE CHANGES.
SUBTROPICAL RIDGE THAT HAS BEEN HANGING OUT ACROSS THE DESERT
SW...AND PLACING WEST TEXAS IN ACTIVE NW FLOW ALOFT IS FCST TO SHIFT
TO THE NORTH AND EAST BY THURSDAY. THIS WILL BRING SLOWER AND LESS
WESTERLY MID TO UPPER TROPOSPHERIC WINDS ACROSS THE REGION. THIS IN
TURN SHOULD REDUCE THE AMOUNT OF EVENING CONVECTION PROPAGATING INTO
THE AREA FROM THE HIGHER TERRAIN OF NEW MEXICO. HOWEVER AT THE SAME
TIME...GUIDANCE SHOWS THAT PRECIP WATER VALUES WILL REMAIN HIGH
ACROSS THE REGION WITH CONSIDERABLE MID-LVL MOISTURE TRAPPED UNDER
THE RIDGE AND 850-300 MB THETA-E RIDGE AXIS INTENSIFIES FROM SW
TEXAS THROUGH THE NE PANHANDLE. THESE FACTORS SHOULD RESULT IN
SLOWER AND MORE ERRATIC STORM MOTION...WITH CONVECTIVE INITIATION
POSSIBLE ALMOST ANYWHERE ALONG AND TO THE WEST OF THE THETA-E AXIS.
ACTIVITY SHOULD BE GENERALLY HIGH-BASED AND DISORGANIZED. A COLD
FRONT WILL THEN APPROACH THE AREA LATE FRI OR EARLY SAT AND
POTENTIALLY PROVIDE ANOTHER FOCUS FOR TSTM DEVELOPMENT. THE UPPER
RIDGE ALSO FCST TO RETROGRADE BACK TO THE WEST FOR THE WEEKEND WITH
FCST H7 TEMPS ONLY IN THE 10-12 DEGREE C RANGE. THUS WILL CONTINUE
SLGT POPS FOR THE WEEKEND. THE FRONT SHOULD WASH OUT BY SUNDAY WITH
A RETURN TO SRLY LOW-LVL FLOW. NO STRONG SIGNALS FOR CONVECTION
EARLY NEXT WEEK AS RIDGE BUILDS BACK /ALTHOUGH NOT STRONGLY/ ACROSS
THE SRN PLAINS WITH A DEVELOPING THROUGH TO THE WEST. THE 12Z ECMWF
DOES BRING A SHTWV THROUGH THE RIDGE BY MIDWEEK...WHICH MAY OFFER
SOME BETTER TSTM CHCS. WILL GENERALLY STICK BY MOS TEMPS THROUGH THE
EXTENDED WITH HIGHS GENERALLY IN THE MID TO UPPER 90S. WARMEST TEMPS
EXPECTED THU/FRI AND THEN A SLIGHT COOL DOWN SHOULD FOLLOW.
&&
.AVIATION...
CONVECTIVE PROBABILITIES INCREASE LATER THIS EVENING AT KLBB WITH
POTENTIAL FOR DOWNBURST WINDS AND HAIL. THREAT AREA TO SHIFT EAST
INTO KCDS LATER TONIGHT WITH ALL ACTIVITY DIMINISHING AFTER
MIDNIGHT. KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 59 93 66 98 66 / 70 10 20 20 20
TULIA 60 92 67 95 68 / 70 10 20 20 20
PLAINVIEW 63 90 67 95 68 / 60 10 20 10 20
LEVELLAND 63 93 68 98 68 / 60 10 20 20 20
LUBBOCK 64 93 69 97 69 / 50 10 20 10 20
DENVER CITY 63 93 68 100 67 / 50 10 20 20 20
BROWNFIELD 64 94 68 98 69 / 50 10 20 10 20
CHILDRESS 68 94 71 98 73 / 40 20 20 10 20
SPUR 64 92 70 97 71 / 40 20 10 10 20
ASPERMONT 68 92 73 97 73 / 20 20 10 10 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/33/17
Hazardous weather outlook, Jun 24, 10:27 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 AM CDT TUE JUN 24 2008
TXZ021>044-251630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1127 AM CDT TUE JUN 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE WESTERN
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE. WIND AND HAIL
WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE EACH AFTERNOON AND
EVENING WEDNESDAY THROUGH FRIDAY....MAINLY ACROSS WESTERN AND
NORTHERN PORTIONS OF THE OUTLOOK AREA. A FEW OF THESE STORMS COULD
BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR EARLY
EVENING.
In the hours before
Special weather statement, Jun 24, 2:25 PM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT TUE JUN 24 2008
TXZ044-242100-
STONEWALL TX-
325 PM CDT TUE JUN 24 2008
...STRONG THUNDERSTORMS OVER STONEWALL COUNTY...
AT 320 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR THE STONEWALL AND FISHER COUNTY
BORDER. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH. A SECOND STORM
WAS DEVELOPING JUST SOUTH OF PEACOCK.
THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF BUT STRONG WIND
GUSTS TO 55 MPH...SMALL HAIL AND HEAVY DOWNPOURS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
KW
Local storm report, Jun 24, 3:42 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
442 PM CDT TUE JUN 24 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 1 SW BOVINA 34.51N 102.90W
06/23/2008 E65 MPH PARMER TX LAW ENFORCEMENT
ESTIMATED BY BOVINA PD ALONG U.S. HWY 60 SOUTHWEST OF
CITY
0710 PM TSTM WND DMG BOVINA 34.52N 102.89W
06/23/2008 PARMER TX LAW ENFORCEMENT
ROOF BLOWN OFF OF TIN STORAGE SHED IN BOVINA
0920 PM TSTM WND DMG SPADE 33.93N 102.15W
06/23/2008 LAMB TX METEOROLOGIST
TREE LIMBS DOWN IN SPADE. WINDS ESTIMATED AT 60 MPH.
0931 PM TSTM WND GST 6 S SPADE 33.84N 102.15W
06/23/2008 E60 MPH LAMB TX PUBLIC
0931 PM TSTM WND GST 2 NW ANTON 33.83N 102.19W
06/23/2008 E60 MPH HOCKLEY TX PUBLIC
0940 PM TSTM WND DMG ANTON 33.81N 102.16W
06/23/2008 HOCKLEY TX METEOROLOGIST
TX DOT HIGHWAY SIGNS DOWN AROUND ANTON.
0945 PM TSTM WND GST 6 SSW ANTON 33.73N 102.20W
06/23/2008 M74 MPH HOCKLEY TX MESONET
ADDITIONAL SEVERE GUST TO 69MPH AT 950 PM. AVG SPEED
FOR 10 MINUTES 50 MPH.
0952 PM TSTM WND GST 3 NW SHALLOWATER 33.72N 102.03W
06/23/2008 M62 MPH LUBBOCK TX PUBLIC
1015 PM TSTM WND DMG 4 W SMYER 33.59N 102.23W
06/23/2008 HOCKLEY TX PUBLIC
ROOF OF A BARN BLOW OFF ALONG HWY 114 WEST OF SMYER.
WIND ESTIMATED AT 60MPH
1200 AM TSTM WND GST 5 SSW GRAHAM 33.08N 101.50W
06/24/2008 M66 MPH GARZA TX MESONET
&&
EVENT NUMBER 00195 00196 00202 00197 00200 00204 00203 00198 00199
00201
LINDLEYSpecial weather statement, Jun 24, 5:47 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
647 PM CDT TUE JUN 24 2008
TXZ021-250015-
PARMER TX-
647 PM CDT TUE JUN 24 2008
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM APPROACHING
PARMER COUNTY...
AT 646 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A LINE OF SEVERE THUNDERSTORMS OVER EASTERN NEW MEXICO...APPROACHING
PARMER COUNTY...MOVING SOUTHEAST AT 25 MPH. STRONG NORTHWESTERLY
WINDS WILL IMPACT PORTIONS OF PARMER COUNTY WELL IN ADVANCE OF THESE
STORMS. WIND GUSTS UP TO 50 MPH AND BLOWING DUST CAN BE EXPECTED.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
MONITOR THE LATEST WEATHER INFORMATION...AND BE PREPARED TO TAKE
ACTION SHOULD WARNINGS BE ISSUED.
Special weather statement, Jun 24, 6:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
701 PM CDT TUE JUN 24 2008
TXZ039-250030-
YOAKUM TX-
701 PM CDT TUE JUN 24 2008
...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...
AT 656 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DENVER CITY...MOVING EAST AT
17 MPH.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Thunderstorm Wind, Parmer
- When
- June 24, 6:35 PM CST
- Where
- Parmer County, 2 mi SW of Bovina
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.499, -102.925
The Bovina Police Department estimated severe thunderstorm gusts in excess of 60 mph and reduced visibilities in blowing dust along U.S. Highway 60 south of the city. No damage was reported.
Hail, Yoakum
- When
- June 24, 6:40 PM CST
- Where
- Yoakum County, 7 mi E of Denver City
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.970, -102.729
Yoakum County law enforcement officials reported nickel size hail east of Denver City.
Thunderstorm Wind, Terry
- When
- June 24, 7:25 PM CST to 7:30 PM CST
- Where
- Terry County, 4 mi W of Brownfield to 1 mi W of Brownfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -102.349
Emergency management officials reported that damaging thunderstorm winds blew down several utility poles along U.S. Highway 380 west of Brownfield.
Hail, Terry
- When
- June 24, 7:29 PM CST to 7:45 PM CST
- Where
- Terry County, Brownfield to 5 mi E of Brownfield
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -102.280
The Terry County Emergency Manager relayed reports of dime to quarter size hail in Brownfield at 19:29 CST. The parent severe thunderstorm continued to produce large hail along a swath east of Brownfield to near the Terry County Airport, where nickel size hail was reported at 19:45 CST.
Thunderstorm Wind, Lamb
- When
- June 24, 8:10 PM CST
- Where
- Lamb County, Sudan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.070, -102.530
The public estimated severe thunderstorm wind gusts in excess of 60 mph in Sudan. No damage was reported.
Thunderstorm Wind, Floyd
- When
- June 24, 9:20 PM CST
- Where
- Floyd County, 2 mi NNE of Floydada
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.007, -101.317
A brief severe thunderstorm wind gust of 60 mph was recorded by the Texas Tech University West Texas Mesonet just northeast of Floydada as dissipating convection approached the area from the west. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Rhode Island, June 24, 20081 death · $30,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, June 24, 20081 injured · $90,000 · 1 in hail · 40 events
- Damaging Winds in North Dakota, June 24, 2008$260,000 · 65 kt wind · 4 events
- Flash Flooding and Flooding in Missouri, June 24 to 27, 2008$25,000 · 1.25 in hail · 45 events
- Hail and Damaging Winds in Mississippi, June 24, 2008$49,000 · 1 in hail · 14 events
- Hail and Damaging Winds in North Dakota, June 24, 2008$22,000 · 1.75 in hail · 26 events
- Lightning Strike in Maine, June 24, 2008$60,000 · 1 event
- Hail and Damaging Wind in Louisiana, June 24, 2008$50,000 · 50 kt wind · 3 events
- Flash Flood in Missouri, June 24, 2008$50,000 · 1 event
- Damaging Winds in Louisiana, June 24, 2008$40,000 · 54 kt wind · 3 events
- Flash Flooding and Hail in Missouri, June 24 to 25, 20082 injured · 1 in hail · 8 events
- Hail and Damaging Wind in Texas, June 24, 2008$25,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101038, 101043, 101047, 101052, 101053, 101054.